Pernicious Anaemia Society
16,238 members11,319 posts

Arm pain - given gabapentin

Hi All,

I have 3 monthly Injections for my P.A. and I never feel any benefit from them. I am still constantly tired, have mood changes, fuzzy head (never really improved after I had Labyrinthitis) the sighs etc.... Now out of the Blue my left arm started aching and I firstly put it down to how I was holding my Kindle but when there was no sign of improvement despite not using kindle in that way I went to GP. He put me on codeine which made me lightheaded even more than usual and nauseous so he then changed it to gabapentin and has ordered blood tests to check my B12 levels and?

Has anybody else any experience of this sort of arm pain and is it Neuropathic nerve damage? (leaflet in gabapentin says this is what it is used for)

I am worried that the methylcobalamin injections are not working therefore leaving my condition to just get worse?

When I mention my concerns my GP just arranges blood tests then tells me my levels are fine.......

8 Replies
oldestnewest

What you're describing doesn't sound like nerve pain, so I'm wondering why the gabapentin. Is it helping? I'd have thought that physio might be a good idea, along with some basic painkillers like paracetamol and ibruprofen.

If your GP checks your B12 bloods, chances are they'll be high because of your injections, so it may look like you have plenty when you don't.

1 like
Reply

Hi spacey1

I had self medicated with paracetamol/ibuprofen for a couple of months but the pain/ache just intensified, started in my elbow then all the way up my arm. I have only just started taking the gabapentin and he has me on the lowest dose (childs) then I have to up it over the coming weeks so at the moment I have no relief from the pain except when I am lying on sofa with arm resting at my side, even in bed it wakes me up and its very difficult to ignore it.

I don't really know what to do about my blood results as he just says they are fine and that's that sort of thing.

Reply

If paracetamol and ibuprofen have done nothing to fix the pain then that would indicate to your doctor that the cause of your pain may be neuropathic. So a trial of gabapentin sounds a good idea.

You do have to build up the dose gradually. So you'll have to wait a few weeks to see if it is actually doing anything.

If he thinks the pain may be neuropathic then ask to see a neurologist.

1 like
Reply

I was b12 deficient and was taking b12 tablets for 16 months before going back to doctor explaining my knees hurt. I am not over weight so why? They had no answer. It got worse. My elbow started hurting and then had weird arm muscle weakness. I had numerous symptoms by then, extreme exshaution, big tongue, running into walls with my shoulders, balance issues, no memory,ect. I got injections and felt better but not well after 9 weekly cyno injections. Im in US.

I finally demanded a h pylori test after reading about it being a root cause for a b12 deficiency on this forum. I was positive, took treatment, did not improve after 3 months so was retested and still positive in Nov. 2017.

Fyi, i started taking cold pressed pumpkins seed oil pills for other reasons in March or April 2017(before b12 injections started May 2017). Eight 1000mcg pills daily and after 4 days my knee pain vanished. I was shocked! I researched them and found they have all kinds of good stuff. Folate, potassium, magnesium, zinc, copper,omega 3. Whatever it was i was hooked as they are natural and inexpensive. I could finally quit taking 3-4 ibuprofen pills 2-3 times daily. These pills are supposed to help with inflamation, possibly with incontinence, and possibly with hair loss (mine was missing above my temples) and other numerous issues. It could not hurt to try them before going back to doctor to ask for h pylori test.

1 like
Reply

Thanks KimberinUS

sounds interesting, I will head for the local Health shop this weekend and give it a go.

Back in the mists of time I think I had already been diagnosed with H pylori, many years before my PA diagnosis.

Glad you had such a positive experience it really gives us all some hope of easing the symptoms of this awful condition......

Reply

Please get tested again. H pylori can DEFINITELY come back and it is a root cause for a b12 deficiency.

1 like
Reply

I to have PA and think 3 monthly injections is not enough.Unfortunately most g.p following gov guide lines.I crash at 9 weeks but g.p just wants to refer me , great but not when theres a four month wait.good luck these things take a long time for the body to correct but more regular injections are needed. Hope you feel better soon

1 like
Reply

where are you based - US? Curious that you are being treated with methyl. It may be that hydroxo or cyano actually would suit you better so would be worth asking if you can switch.

1 like
Reply

You may also like...